Colorado, 2026

High Wind in Colorado, March 12, 2026

March 12, 2026 · NWS BOU · 9 events in 9 counties and zones

High winds developed in the foothills during the morning hours of March 12th. Strong winds spread onto the plains through the day.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds developed in the foothills during the morning hours of March 12th. Strong winds spread onto the plains through the day. Extreme high winds occurred north of Fort Collins/Wellington area to the Wyoming/Colorado border. Gusts peaked at 85 to 95 mph. U.S. Highways 287 and 85 as well as I-25 were closed before of the strong winds. There were reports of trees blown down and roof damage in Fort Collins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 12, 4:47 AM MST, 43 minutes earlier. Its key messages:

  • Prolonged period of critical fire weather conditions today through Saturday as successive high wind events and dry conditions impact our forecast area.
  • Mountain snow expected to develop late Saturday following a cold front, with precipitation potential and much cooler temperatures extending into the lower elevations through Sunday.
  • Rapid warming begins Monday into Tuesday, potentially culminating in record-breaking temperatures mid to late next week.
Area forecast discussion, Mar 12, 4:47 AM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
547 AM MDT Thu Mar 12 2026

.KEY MESSAGES...

- Prolonged period of critical fire weather conditions today through
  Saturday as successive high wind events and dry conditions
  impact our forecast area.

- Mountain snow expected to develop late Saturday following a cold
  front, with precipitation potential and much cooler temperatures
  extending into the lower elevations through Sunday.

- Rapid warming begins Monday into Tuesday, potentially
  culminating in record-breaking temperatures mid to late next
  week.

&&

.DISCUSSION /Through Wednesday/...
Issued at 1223 AM MDT Thu Mar 12 2026

A prolonged period of enhanced downslope winds and high fire danger
is on our doorstep, with gusts already picking up on our leeside
slopes as surface pressure gradients tighten (~2mb increase in the
past 2-3 hrs for Grand Junction - Denver gradients). This trend will
continue through this afternoon as a pronounced surface low
amplifies over the Upper Midwest and gradients peak, driving 55-65
kt cross-barrier flow over the Front Range. Agreement is unanimous
regarding the development of a potent mountain wave over the central
foothills beginning near or just after daybreak and producing gusts
of 80-100 mph, focused primarily above 7,000 ft and east of the Peak-
to-Peak corridor with the strongest gusts after 11 AM. Ridgetop wind
directions remain marginal with just enough of a northwest component
aloft to likely limit downslope amplification into lower elevation
urban areas and, despite some favorable shear profiles, signs of a
true critical layer are still few and far between. These two factors
may be contributing to the vast majority of high-res guidance
confining the more extreme gusts to our foothills. Nonetheless,
typically wind-prone locations (Cheyenne Ridge into the base of the
foothills N/W of Fort Collins, and down through Lyons into the
Highway 93 corridor) will be susceptible to gusts 60-75 mph at
times. Elsewhere, gusts 45 to 60 mph can be expected, with areas
along/south of I-70 seeing the weakest winds (gusts more sporadic
and largely below 40 mph). All this said, critical fire weather
conditions will be widespread and extend into portions of our lower
foothills.

Winds relax slightly tonight and retreat into the higher elevations,
whilst a backdoor cold front slides SW into our northeast plains
bringing locally below-freezing temperatures overnight.

Wind and fire weather remain the story for Friday, albeit will a
moderation in wind speeds for most areas with exception of the
higher foothills/mountains, where winds will remain strong through
the morning hours. However, deep mixing and healthy flow aloft
will still ensure development of breezy conditions with widespread
gusts 25 to 45 mph for the plains/I-25 corridor, strongest near
the WY/NE state line. With another dry day on tap, a Fire Weather
Watch has been issued for the majority of our lower elevations.

Downslope winds are set to strengthen once more Saturday afternoon
with a developing shortwave to our north and approaching jet max on
its backside. Peak wind strength does not look as high as with
today's event, with cross-sections appearing less favorable for a
pronounced mountain wave. However, we will be plenty warm (into the
70's) and well-mixed, with increasing QG subsidence through the day
helping promote effective spread of windy conditions into all areas,
with gusts 35-50 mph during the day for the lower elevations.
Sustained low humidity will lead to another high-confidence
critical fire weather day. Come Saturday evening, a sharp front is
poised to descend into our area, bringing a shot of strong NW to N
winds lasting through Sunday. The jet placement, which has inched
a little south in the latest guidance, combined with strong
frontogenesis, suggests good potential for some banded snowfall
impacting not just our mountains but also the lower elevations
overnight into early Sunday, although it will be a quick-hitting
system with considerable subsidence following shortly behind.
There's higher confidence in travel impacts with several inches of
snow for our mountains, but a few inches of snow accumulation are
also within reach for our I-25 corridor, especially if we can get
some efficient (albeit brief) banding. After Sunday's little
taste of winter, a rapid warm-up is expected to begin Monday as
high pressure builds into the southwestern US, and will only
accelerate through the week as the ridge axis expands eastward.
Record-breaking temperatures are increasingly likely by the
middle of next week.

&&

.AVIATION /12Z TAFS through 12Z Friday/...
Issued at 547 AM MDT Thu Mar 12 2026

Main concern will be winds, as it is far more complicated today.
As a strong mountain wave develops, gusty westerly winds will
slowly emerge across the Denver metro. Like many events, this
looks to first develop as a few channels of stronger W/WNW flow,
with weaker easterlies or VRB winds elsewhere. While gusty winds
are already ongoing at KBJC, most guidance first mixes down some
stronger winds by around 15-18z, with more widespread and
persistent W/WNW gusts to 30-38 kts by 20-22Z. Given KBJC obs and
northern metro Denver obs, can't rule out some westerly earlier
than 15Z at KDEN. KBJC will be more prone to stronger west winds
throughout the day, with a few gusts of 38-48 kts expected - at
this time the strongest winds (gusts >50 kts) are expected to hold
in the foothills. Winds should slowly decrease closer to 00z
Friday, though a few of those channels of winds could continue til
~06Z. We'll handle these variations, or at least potential
variations, with TEMPO groups for what we would think would be the
less persistent of the wind observations. Also note LLWS will be
possible anytime those surface winds are VRB or light easterly.

A more normal southerly winds flow is expected to develop at KDEN
and KAPA by 06Z Friday, but still a 30-40% chance of gusty west
winds due to mountain wave reflections. KBJC may still see a few
puffs of stronger west winds after that time, although a weakening
mountain wave means they, too, will likely transition to more of
a S/SE flow.

VFR conditions will persist with only SCT-BKN high clouds.

&&

.FIRE WEATHER...
Issued at 1223 AM MDT Thu Mar 12 2026

Prolonged critical fire weather conditions are in store for today
through Saturday as downslope winds, strong at times, impact the
foothills and much of the lower elevations. The strongest winds of
the period are expected today for areas west of I-25 and along our
northern plains, where gusts 45 to 60 mph can be expected.
Humidity will fall to or below 15% for a broad swath of the lower
elevations (closer to 15-20% for the windier locations and into
the lower foothills), with high confidence in development of Red
Flag conditions. Humidity recoveries near the base of the
foothills will be poor to moderate at best tonight, and may not
exceed 25-30% in spots.

Peak wind strength will be tapered Friday, but breezy conditions
will arguably be more widespread for the plains with gusts 30-50
mph being common. Daytime humidity levels will see little change
relative to today, and overnight recoveries will remain limited
near the base of the foothills into Saturday morning.

Winds are set to re-strengthen Saturday, especially in the
afternoon, and it's expected to be the warmest and driest day of
this 3-day period. Critical conditions will again be widespread
and may extend into portions of the lower foothills where fuels
are susceptible/snow cover is limited. A potent cold front is
expected to arrive Saturday evening, bringing a shot of strong
N/NW winds along with a high likelihood of accumulating snow to
many areas through early Sunday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until noon MDT Friday for COZ033>035.

High Wind Warning from 10 AM this morning to noon MDT Friday for
COZ036.

High Wind Warning from 10 AM this morning to 7 PM MDT this
evening for COZ038-042-048.

Red Flag Warning from 11 AM this morning to 9 PM MDT this
evening for COZ238>251.

Fire Weather Watch from Friday morning through Friday evening
for COZ238>249.

&&

DISCUSSION...BRQ
AVIATION...20
FIRE WEATHER...BRQ
Hazardous weather outlook, Mar 12, 2:25 AM MST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
325 AM MDT Thu Mar 12 2026

COZ030>051-130930-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
325 AM MDT Thu Mar 12 2026

...HIGH WIND WARNING FOR THE FRONT RANGE MOUNTAINS, FOOTHILLS, AND
PLAINS NEAR THE WYOMING BORDER...
...RED FLAG WARNING FOR ALL OF THE PLAINS TODAY...
...FIRE WEATHER WATCH FOR ALL OF THE PLAINS SATURDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

High winds will develop over the Front Range Mountains and
Foothills early this morning and become more widespread through
the afternoon. Peak gusts of 80-100 mph can be expected in wind
prone areas of the Front Range, resulting in hazardous travel and
potential for tree damage and scattered power outages. Some of
those stronger winds will spread into the western sections of
Fort Collins and Wellington, with gusts of 60-75 mph expected
there. Peak gusts on the plains will reach 60 mph near the Wyoming
border, but mostly 30-50 mph over the rest of the plains and I-25
Corridor south of Fort Collins. There is potential for rapid
wildfire spread across the plains from late morning through the
mid evening hours due to the strong winds and very low humidity.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The hazardous fire weather conditions will last through Friday and
Saturday, with continued much above normal temperatures, gusty
winds, and very low humidity.

A strong, fast moving cold front will bring more gusty winds but
a chance of snow by Saturday night and Sunday, with a few inches
of accumulation and travel impacts likely for the mountains. The
I-25 Corridor could see mainly light snow accumulations and
travel impacts by late Saturday night and early Sunday morning.

A quick warmup and a high potential for record warmth can be
expected by the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but any reports of high
wind or wind damage will be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
March 12, 5:30 AM MST to 4:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
82 kt (94 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

There were many gusts that reach 65 to 85 mph. The strongest wind gust was a 94 mph gust at the National Laboratory of the Rockies (NLR) Flatirons Campus. Local media showed images of blown over semis on highway 93 between Boulder and Golden.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
March 12, 6:30 AM MST to 4:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
82 kt (94 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Several gusts of 60 to 80 mph were reported through out the zone. A peak gust of 94 mph was reported 4 miles northeast of Nederland by a NWS Employee. Several trees were also blown down on the property of the NWS Employee.

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
March 12, 6:30 AM MST to 4:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
82 kt (94 mph) measured gust
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Extreme high winds occurred across northern Larimer County with several gusts in the 85 to 95 mph, very high wind speeds for the plains. Semis were blown over on I-25 and was closed. U.S. 287 & 85 were also closed for a period due to the high winds. The Fort Collins newspaper (Coloradoan) had an article about the strong winds and showed many pictures of blown over trees in Fort Collins.

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
March 12, 7:00 AM MST to 3:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Wind gusts of 75 to 85 were reported across the far western parts of the zone, while most of the zone experience winds less than 60 mph. The strongest wind gust was a 88 mph gust 5 miles east-southeast of Jamestown.

High Wind, Ne Weld County

When
March 12, 9:20 AM MST to 5:00 PM MST
Where
Ne Weld County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

A 70 mph wind gust was reported 3 miles north-northwest of Ketoa and a 66 mph wind gust was reported 11 miles west-northwest of Westplains.

High Wind, Sedgwick County

When
March 12, 2:00 PM MST to 5:30 PM MST
Where
Sedgwick County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

Peak wind gusts ranged from 50 to 65 mph with the strongest gust being 66 mph at a CDOT sensor near Julesburg.

High Wind, Phillips County

When
March 12, 2:00 PM MST to 4:30 PM MST
Where
Phillips County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

Peak wind gusts ranged from 50 to 60 mph with the strongest gust being 61 mph at a weather station 3 miles southwest of Holyoke.

High Wind, Logan County

When
March 12, 3:00 PM MST to 4:20 PM MST
Where
Logan County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

A 70 mph wind gust was reported 4 miles west-northwest of Peetz. Also, a 64 mph gust and 66 mph gust were reported in the Twin Buttes area.

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
March 12, 5:00 PM MST to 11:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

A 90 mph wind gust was recorded at the Dakota Hill AWOS during the evening of the 12th. A sensor at Breckenridge Ski area also reported a 90 mph wind gusts atop of Peak 8. Additional wind gusts of 60 to 80 mph were reported throughout the zone.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2026Every state in 2026This day in weather historyWarnings in Colorado, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1320019, 1320016, 1320017, 1320021, 1320024, 1320027, 1320028, 1320025, 1320020.